Texas, 2020

High Wind in Texas, February 6, 2020

February 6, 2020 · NWS MAF · 1 event in 1 county or zone

A deep upper trough moved into the South Plains bringing strong winds to the higher elevations of the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper trough moved into the South Plains bringing strong winds to the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 6, 11:46 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 6, 11:46 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1146 AM CST Thu Feb 6 2020

.DISCUSSION...

Please see the 18Z aviation discussion below.

&&

.AVIATION...

VFR conditions will prevail the next 24 hours. Winds will become
elevated/gusty out of the west this afternoon at all terminals,
with gusts to 20-25kt common. Gusts will diminish late evening for
all but FST, with sustained speeds remaining around 10-12kt
thereafter.

&&

.PREV DISCUSSION... /issued 404 AM CST Thu Feb 6 2020/

DISCUSSION...

A large upper trough is currently over the central part of the
country and will gradually move east today. Currently there is light
winds across West Texas and southeast New Mexico with clear skies
across some locations. Temperatures are well below freezing across
the Permian Basin and southeast New Mexico. These conditions along
with recent snowfall have contributed to freezing fog across some
isolated locations. Freezing fog will continue to be possible this
morning as temperatures stay below freezing. Surface winds will
increase out of the west this afternoon with likely high winds in
the Guadalupe Mountains. The High Wind Watch has been upgraded to a
High Wind Warning although it may only last a fairly short time.
Temperatures in areas with recent snow cover will struggle to reach
the 40s and 50s like other locations without snow cover.

Temperatures will continue to warm up on Friday but warmth will be
restricted for areas that still have snow on the ground. Saturday
will be similar with a gradual warm up from the previous day.
Temperatures will warm up into the 60s and 70s in advance of another
approaching upper trough on Sunday. A cold front associated with an
upper trough moving over the Upper Midwest will move into the area
Sunday night into Monday. This will result in much cooler
temperatures with highs mostly in the 40s and 50s for Monday. The
upper trough to the west moves closer to the region and
precipitation chances increase starting on Monday. Chances increase
even more on Tuesday with temperatures below normal. The upper
trough moves over the region and begins to lift northward Tuesday
night into Wednesday. Temperatures Wednesday into next Thursday warm
up to above normal as precipitation exits the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  30  55  29 /   0   0   0   0
Carlsbad                       51  32  64  34 /   0   0   0   0
Dryden                         57  37  70  39 /   0   0   0   0
Fort Stockton                  50  36  65  38 /   0   0   0   0
Guadalupe Pass                 43  32  52  35 /   0   0   0   0
Hobbs                          47  30  61  32 /   0   0   0   0
Marfa                          46  28  61  30 /   0   0   0   0
Midland Intl Airport           40  31  58  32 /   0   0   0   0
Odessa                         40  31  58  33 /   0   0   0   0
Wink                           49  31  64  32 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 6 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...High Wind Warning until 6 PM MST this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

84
Hazardous weather outlook, Feb 6, 3:38 AM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
338 AM CST Thu Feb 6 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-070945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
338 AM CST Thu Feb 6 2020 /238 AM MST Thu Feb 6 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Roads will be icy this morning as any melted snow refreezes. Patchy
freezing fog will occur reducing visibilities below a mile a times
and potentially adding a light ice glaze to exposed surfaces.

A High Wind Warning is in effect this afternoon for the Guadalupe and
Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No widespread hazardous conditions are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
February 6, 12:51 PM CST to 5:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877159.